The opioid overdose crisis is growing and spreading quickly across Canada. Some PSAC members may come in contact with Fentanyl or other synthetic opiates in their workplaces. If you are exposed to synthetic opiates in your workplace, or should you have specific concerns about this issue, please review this fact sheet and contact your health and safety specialist or the PSAC national health and safety section to find out the best means for you and your co-workers stay protected.
What are Synthetic Opioids? What is Fentanyl?
Fentanyl is a powerful synthetic opiate and is used as a painkiller. Fentanyl can be up to 100 times more potent than morphine and 50 times more potent than heroin. A lethal dose of Fentanyl is 2mg, which is roughly equivalent to two to four grains of salt. It is a hazard to anyone who comes into contact with it.
Fentanyl, opioids which have a similar molecular structure and other potent synthetic opioids may be absorbed through the skin. This means the drug can enter a person’s body without smoking, snorting or injecting it.
Not only can opioids be absorbed through the skin, they may also be inadvertently inhaled, especially in situations where particles of suspected drugs become airborne. These exposures may place other people, including first responders, correctional officers, Canada border service agents and those who work directly with the general public, at risk.
- Can be absorbed through the skin and easily inhaled
- A lethal dose of Fentanyl is 2mg, which is roughly equivalent to two to four grains of salt
- Commonly available as a patch
- Can be white or coloured powder, or brown & pebbly (often mistaken for and used like heroin)
- Often pressed into tablets, made to look like prescription drugs, like Oxycodone, which can be green
- Can come in unlikely formats like a nasal spray, lozenges, lollypop or liquid
- The drug naloxone can reverse an opioid overdose. However, because fentanyl is so potent, it may require several doses to bring someone out of the overdose.
Because any suspected drug, including heroin and cocaine, may contain powerful opioids such as Fentanyl, handling illicit substances in any capacity is hazardous. It is essential for employers to have policies, procedures and training in place regarding proper handling of suspected drug samples.
Ask if your employer has policies that address synthetic opiates, and be aware of workplace policies on handling any hazardous substance. Ensure your health and safety committee has done an assessment of any operation where suspected drugs or drug users may be present. If workers are working alone, emergency procedures need to include a way to call for help. If your employer does not have a policy and procedures which address synthetic opioids, and workers are at risk, raise this issue immediately with your joint health and safety committee and/or policy committee.
Fentanyl* Exposure Symptoms
- Severe sleepiness, drowsiness
- Difficulty breathing, slow shallow breathing or snoring
- Cold, clammy skin
- Trouble walking or talking
*Includes Fentanyl and other synthetic opioids, semi-synthetic opioids and some opiates.
Personal Protective Equipment (PPE) – Make sure your employer provides properly fitting personal protective equipment, including nitrile gloves, eye protection and a fit-tested respirator sufficient for the hazard. Make sure your employer provides training on the proper use of the PPE, including “double gloving” including its safe removal. Remember that synthetic opiates, like fentanyl, can be absorbed through the skin and the eyes or inhaled.
Be Aware – Remember the signs and symptoms of exposure. Avoid all possible opioid exposure in situations where suspected drugs may be involved.
Overdose Medication: Naloxone
Naloxone can help reverse the effects of an opioid overdose and quickly restore breathing for 30 to 90 minutes, after which an additional dose may be needed. In cases of higher exposure to synthetic opioids, multiple doses of naloxone may be necessary. It is important to seek further medical attention.
PSAC is a diverse union representing a wide range of sectors and vocations. Some PSAC members, for whatever reason, may not wish to have or administer overdose medication, even in higher risk workplaces. In these situations, there must be a process to identify those willing to administer naloxone. In addition, there must be a clear policy that the worker will be clear of employer reprisal regardless of outcome, including those who have chosen not to administer naloxone.
However, local unions and components that agree to administer naloxone must ensure the following measures are in place:
A Naloxone Policy and Procedure regarding the its administration, which includes:
- Emergency Procedures for workers to follow during a suspected overdose that includes reporting procedures, an emergency contact list, violence prevention measures and drug administration protocols.
- Guaranteed training that the employer will provide on the procedure required to administer the overdose medication and, the personal protective equipment needed to perform the task, including how to use it properly. A clear policy and training is also needed on refraining from administering any medication to someone who has refused it. All training must be provided by a qualified person and include skill competency. Training must also be refreshed at least every two years.
- Recognition of violence. Administering overdose medication will increase the chance of experiencing a violence by a member of the general public who has overdosed. Further, the policy must confirm that workers will be considered acting on behalf of the employer when they administer overdose medication while at work. In addition, the policy should clearly state that the employer will act to protect the employee from possible lawsuits or other negative consequences as long as the employee has acted in good faith.
- Lost Time Statement. A statement that any loss time due to any injury will not result in a loss of pay. A plan should provide workers with the resources and time required to recover from physical injury and/or critical incident stress as a consequence of treating a suspected overdose.